Arizona, 2020Flash Flood and Dust Storm in Arizona, August 16, 2020
August 16, 2020 · NWS TWC · 9 events in 4 counties and zones
Scattered thunderstorms developed and moved west-southwest across southeast Arizona during the late afternoon and early evening. Storms produced wind damage in the northwest Tucson Metro, Sells and Huachuca City.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved west-southwest across southeast Arizona during the late afternoon and early evening. Storms produced wind damage in the northwest Tucson Metro, Sells and Huachuca City. The winds also led to the development of a dust storm in Pinal County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sun Aug 16 2020
.SYNOPSIS...Scattered showers and thunderstorms will impact a
majority of southeast Arizona into this evening with strong gusty
winds, brief heavy rain, and the potential for blowing dust.
Thunderstorm activity will diminish later tonight. An extended
period of excessive heat can be anticipated into the middle of
next week as high pressure remains in the region. There might be
a break in the heat from time-to-time as a chance of showers and
thunderstorms remain in the forecast.
&&
.DISCUSSION...Upper air plots this morning placed 500 mb high
over NW Arizona with NE flow over the area. At 300 mb the center
was over SW Arizona. As this center moves N today, this will bring
an increase in diffluent flow aloft over the area. PW values
ranged from 1" east to 1.6" west with 12z Tucson sounding at
1.24". Surface dewpoints this afternoon ranged from the mid 40's
to the lower 60's. The MCV that was over the northern Gulf of
California this morning continues to move west this afternoon and
was over northern Baja.
As expected storms have developed early this afternoon over the
eastern Mogollon Rim and the Chiricahua mountains. Some of them
looked rather strong. Still on track for storms to propagate S-SW
into the evening hours for a nice rim-shot event. Inverted-V
profiles suggests strong to severe outflow winds, especially if
storms can organize. A severe thunderstorm watch box is not
anticipated but conditions will be monitored. Blowing dust is
another concern from thunderstorm outflows and in coordination
with WFO PSR a blowing dust advisory was hosited for Pinal and
Pima counties from 5 pm to 10 pm. Movement of the storms should
limit the flash flooding threat, but can't rule it out,
especially for the Bighorn burn scar.
Much less activity tomorrow as drier pushes in from the east
limiting thunderstorm activity to isolated in nature. PW values
mostly below 1" across eastern two-thirds of the area. This will
continue into Wednesday.
Conditions start to change on Thursday as a gulf surge should be
on-going thanks the influences of newly named Tropical Storm
Genevieve that was located around 330 miles south of Acapulco.
Its expected to become a hurricane on Monday as it continues to
move NW around 20 mph. Genevieve will be approaching the southern
tip of Baja Wednesday night, thus initiating the surge of higher
moisture up the Gulf of California. The chances of afternoon/evening
storms increase on Thursday with the potential for better chances
Friday and Saturday. The strength of the high will be one of the
determining factors. Confidence low to moderate.
Excessive Heat Warning with record or near record highs through
Wednesday then remaining above normal into next weekend.
&&
.AVIATION...Valid through 18/00Z.
FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft
MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima
county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA
thru 17/12Z. Some storms could be strong to severe late this
afternoon and evening with areas of blowing dust and gusts to 50+
kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is
between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12
kts thru the forecast period, except strong and gusty in the
vicinity of thunderstorms. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, with the best
chances today and then Friday through next weekend. Temperatures
will remain hot through the middle of the upcoming week, lowering
several degrees by next weekend. 20-foot winds will follow typical
diurnal patterns with the exception of Monday and Tuesday when
easterly winds are expected. Wind speeds will be less than 15 mph
outside of any thunderstorm gusts. Through Friday, daytime minimum
relative humidity will generally be in the 11 to 21 percent range in
the valleys and 20 to 30 percent in the mountains, with moderate to
good overnight recoveries.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ503-
509.
Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502-
504>506.
Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ504>506.
Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this
evening for AZZ502.
Blowing Dust Advisory from 8 PM to 10 PM MST this evening for
AZZ501.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 3:23 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST Sun Aug 16 2020
AZZ506-507-511-514-162315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
323 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...WESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 415 PM MST...
At 322 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of San Manuel, or 11 miles southeast of Mammoth, moving
west at 5 to 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oracle, Mammoth, San Manuel, Campo Bonito and Redington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3284 11048 3253 11039 3237 11052 3266 11084
TIME...MOT...LOC 2222Z 077DEG 6KT 3261 11050
Meyer
Special weather statement, Aug 16, 3:45 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Aug 16 2020
AZZ505-506-162345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
345 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...
At 340 PM MST, an area of strong to severe thunderstorm 10 to 15
miles northeast of Kearny over southern Gila county is expected to
move into northeast Pinal county, moving southwest at 15 mph.
Wind gusts up to 50 mph and small hail will be possible with these
storms.
Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness and Kelvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
3310 11068 3311 11065 3314 11064 3314 11062
3293 11046 3277 11079 3314 11110 3325 11095
TIME...MOT...LOC 2240Z 055DEG 12KT 3311 11079
MeyerEvent by event
5 thunderstorm wind, 2 dust storm, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- August 16, 3:50 PM MST to 3:51 PM MST
- Where
- Pima County, 6.28 mi NE of Oro Vly to 5.03 mi NE of Oro Vly
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.479, -110.898
Thunderstorm winds downed several trees in Catalina.
Thunderstorm Wind, Pima
- When
- August 16, 3:55 PM MST
- Where
- Pima County, 1.33 mi WNW of Jaynes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.307, -111.051
Thunderstorm winds downed power poles along Silverbell Road north of Sunset Rd in northwest Tucson. Downed power lines started a brush fire.
Thunderstorm Wind, Cochise
- When
- August 16, 4:25 PM MST
- Where
- Cochise County, 4.04 mi SW of Huachuca City Arpt
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.640, -110.330
Thunderstorm winds downed tree limbs that fell on and damaged a carport in Huachuca City. The residence also sustained minor roof and siding damage.
Dust Storm, Southeast Pinal County
- When
- August 16, 5:10 PM MST to 5:55 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Thunderstorm outflow winds created a large dust storm that moved southwest across southern Pinal County, crossing traffic delays along Interstate 10 as visibility was reduced to near zero.
Hail, Pima
- When
- August 16, 5:15 PM MST
- Where
- Pima County, 7.01 mi S of Tuscon Marana Nw Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.320, -111.240
Thunderstorm Wind, Pima
- When
- August 16, 5:45 PM MST
- Where
- Pima County, 1.01 mi S of Tuscon Marana Nw Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.406, -111.219
KAVQ AWOS at Marana Airport recorded a thunderstorm wind gust to 62 mph.
Flash Flood, Pima
- When
- August 16, 5:45 PM MST to 6:15 PM MST
- Where
- Pima County, 5.5 mi NE of Oro Vly to 5.28 mi NE of Oro Vly
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 32.477, -110.914
Thunderstorms produced between 1 and 1.5 inches of rain in 60 to 90 minutes. Wilds Rd. in Catalina had over 8 inches of flood waters flowing across it near Twin Lakes Rd.
Dust Storm, Tohono O Odham Nation
- When
- August 16, 5:55 PM MST to 6:10 PM MST
- Where
- Tohono O Odham Nation forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Thunderstorm outflow winds caused a large dust storm to move southwest across southern Pinal County into parts of the Tohono O'odham Nation in southwest Pinal County. Visibility for motorists was reduced to less than a quarter mile.
Thunderstorm Wind, Pima
- When
- August 16, 6:20 PM MST
- Where
- Pima County, Sells
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.920, -111.880
Thunderstorm winds downed two power poles near Sells.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Indiana, August 16, 20203 deaths · 2 events
- Wildfire in California, August 16 to 31, 20202 deaths · 5 events
- Heat in Oregon, August 16 to 17, 20202 deaths · 2 events
- Flash Flood and Hail in Nebraska, August 16 to 17, 2020$3.3 million · 3 in hail · 18 events
- Hail and Damaging Winds in Texas, August 16, 2020$110,000 · 1.75 in hail · 45 events
- Damaging Winds in Mississippi, August 16, 2020$169,000 · 54 kt wind · 32 events
- Dust Storm and Damaging Winds in Arizona, August 16, 2020$565,000 · 70 kt wind · 6 events
- Tornado and Hail in Texas, August 16, 2020$90,000 · EF1 · 3 events
- Damaging Winds in Texas, August 16, 2020$16,000 · 75 kt wind · 25 events
- Hail in Colorado, August 16, 2020$20,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 16, 2020$13,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Oklahoma, August 16, 2020$3,000 · 2 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919544, 919546, 919547, 919548, 919551, 919552, 919553, 919549, 919554.